Medically reviewed by Drugs.com. Last updated on Aug 31, 2022.
What is Dilantin toxicity?
Dilantin, or phenytoin, toxicity happens when you have high levels of Dilantin in your body that become harmful. Dilantin is a medicine that is used to prevent and treat seizures. Dilantin toxicity can lead to a coma.
What increases my risk for Dilantin toxicity?
Your risk of Dilantin toxicity is higher if you are elderly. Your risk is increased if your dose is increased or you take other medicines that affect the way Dilantin works. Examples include other medicines used to treat seizures and some antibiotics. Other examples include certain medicines used to treat arrhythmias (abnormal heart rhythms), alcoholism, ulcers, and tuberculosis.
What are the symptoms of Dilantin toxicity?
- Fast, uncontrollable eye movements or double vision
- Dizziness, drowsiness, or confusion
- Lack of coordination of fingers, hands, arms, legs, or body
- Slurred speech
- Nausea or vomiting
- Decreased appetite, decreased activity, abdominal bloating, or irregular jerky movements in children or the elderly
How do I safely take Dilantin?
- Take this medicine exactly as directed. Contact your healthcare provider if you miss a dose or you have any questions about how to take Dilantin.
- Do not stop taking Dilantin or change your dose. Your risk of seizures increases if you decrease your dose or stop taking Dilantin. Even a small increase in your dose can cause toxicity.
- Go to all your follow-up appointments. Your healthcare provider will need to monitor you closely while you are taking Dilantin. You will need regular blood and urine tests.
What else should I do while I am taking Dilantin?
Wear medical alert jewelry or carry a card that says you take Dilantin. Ask where to get these items.
What should I do if I think I or someone I know took too much Dilantin?
Call the Poison Control Center at 1-800-222-1222 immediately.
When should I seek immediate care?
- You have fast, uncontrollable eye movements or double vision.
- You have a lack of coordination of fingers, hands, arms, legs, or other part of your body.
- You are dizzy, drowsy, or confused.
- Your speech is slurred.
- You have irregular or jerky movements.
- You cannot be awakened.
When should I contact my healthcare provider?
- You have frequent or unexplained falls.
- You missed a dose of Dilantin.
- You have nausea, or you are vomiting.
- You have a decreased appetite.
- Your abdomen is bloated.
- You have questions or concerns about your condition or care.
Care AgreementYou have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your healthcare providers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
© Copyright IBM Corporation 2022 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
Learn more about Dilantin Toxicity
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.